Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2015, 11:02 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2015, 11:02 AM HST (21:02 UTC)
- Expired
- Aug 24, 2015, 2:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 54 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:30 PM HST | FLASH FLOOD | 4 S Keaau, HI | C ROAD AT 9TH ROAD CLOSURE. |
| Aug 24, 12:55 PM HST | FLASH FLOOD | 4 S Keaau, HI | WAIPAHOEHOE STREAM CLOSES POHAKU DRIVE AT 39TH AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083
WGHW50 PHFO 242102
FFWHFO
HIC001-250000-
/O.NEW.PHFO.FF.W.0028.150824T2102Z-150825T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1102 AM HST MON AUG 24 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 200 PM HST
* AT 1046 AM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED THAT HIGHWAY
11 NEAR MILE MARKERS 58 AND 59 HAS BEEN CLOSED DUE TO FLOODING.
RADAR ALSO SHOWED TWO AREAS OF HEAVY RAINFALL THAT WILL AFFECT
THE BIG ISLAND OVER THE NEXT SEVERAL HOURS. ONE AREA WILL AFFECT
THE WEST SIDE OF THE ISLAND FROM KAILUA-KONA TO UPOLU POINT. THE
OTHER WILL MOVE OVER THE SOUTHEAST SLOPES FROM KALAPANA TO SOUTH
POINT. THESE AREAS OF RAIN ARE EXPECTED TO AFFECT THE BIG ISLAND
THROUGH MOST OF THE AFTERNOON.
* THIS WARNING INCLUDES ALL OF THE BIG ISLAND EXCEPT FOR THE
HAMAKUA AND NORTH HILO DISTRICTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1922 15591 1977 15608 2001 15584 2014 15592
2030 15590 2017 15561 1965 15567 1985 15511
1950 15476 1892 15567 1906 15593
$$
KODAMA1 follow-up statement
560
WGHW70 PHFO 242356
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
156 PM HST MON AUG 24 2015
HIC001-250001-
/O.EXP.PHFO.FF.W.0028.000000T0000Z-150825T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
156 PM HST MON AUG 24 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
A FLASH FLOOD WATCH FOR THE ISLAND OF HAWAII REMAINS IN EFFECT
THROUGH 6 PM HST TUESDAY.
LAT...LON 1922 15591 1977 15608 2001 15584 2014 15592
2030 15590 2017 15561 1965 15567 1985 15511
1950 15476 1892 15567 1906 15593
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:18 AM HST, 44 minutes earlier.
Area forecast discussion, Aug 24, 10:18 AM HST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1018 AM HST MON AUG 24 2015 .SYNOPSIS... HOT AND EXTREMELY HUMID CONDITIONS WILL REMAIN OVER THE ISLANDS FOR THE NEXT FEW DAYS. THE THREAT OF HEAVY RAINS AND THUNDERSTORMS WILL CONTINUE... AND A FLASH FLOOD WATCH REMAINS IN EFFECT. LIGHT WINDS WILL CONTINUE THROUGH THE WEEK WITH TRADE WINDS POSSIBLY RETURNING OVER THE WEEKEND. && .DISCUSSION... THE HEAVY RAINS THAT FELL OVER OAHU LAST NIGHT HAVE SHIFTED OVER MAUI AND THE BIG ISLAND THIS MORNING. THESE HEAVY RAINS WILL CONTINUE THROUGH THE MORNING AND INTO THE AFTERNOON. THE POTENTIAL FOR FLASH FLOODING REMAINS OVER ALL ISLANDS. EXTREMELY HUMID AIR WITH DEW POINTS IN THE LOW TO MID 70/S REMAINS OVER THE ISLANDS... AND A WEAK UPPER TROUGH NORTH OF THE AREA HAS DESTABILIZED THE ATMOSPHERE... SUPPORTING HEAVY SHOWERS AND THUNDERSTORMS. THE EXCESSIVELY HUMID AIR POSES SOME HEALTH RISKS AS SWEAT DOES NOT EVAPORATE QUICKLY... PREVENTING THE BODY FROM THE NORMAL EVAPORATIVE COOLING. IF PARTICIPATING IN STRENUOUS OUTDOOR ACTIVITIES...BE SURE TO DRINK PLENTY OF NON- ALCOHOLIC FLUIDS. ALSO...BE AWARE OF THE DANGERS POSED BY CLOUD TO GROUND LIGHTNING STRIKES...AND REMEMBER THAT LIGHTNING CAN STRIKE EVEN IF IT IS NOT RAINING. IF THUNDER ROARS...GO INDOORS. TROPICAL DEPRESSION KILO REMAINS SEVERAL HUNDRED MILES SW OF THE ISLANDS...WHILE A STATIONARY SURFACE HIGH IS CENTERED FAR N OF THE AREA. THE GRADIENT BETWEEN THESE FEATURES IS SUPPORTING A LIGHT SE FLOW OVER THE STATE. A WEAK SURFACE TROUGH IS FORECAST TO BE LOCATED BETWEEN THE ISLANDS AND THE HIGH THROUGH THE WEEK... AND LIGHT WINDS ARE EXPECTED THROUGH SATURDAY. WEAK TROUGHING ALOFT WILL PERSIST JUST N OF THE AREA...AND COMBINED WITH THE DEEP MOISTURE...HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH ABOUT MID- WEEK. THE DEW POINT AND HUMIDITY WILL DECREASE SLIGHTLY AFTER WEDNESDAY AS DRIER AIR MOVES IN FROM THE EAST...BUT A WEAK TROUGH ALOFT IS FORECAST TO EXTEND OVER THE AREA FROM THE NE AS NEXT WEEKEND APPROACHES. A LIGHT TRADE WIND FLOW IS EXPECTED FROM ABOUT MID- WEEK INTO NEXT WEEKEND AND CLOUDS AND SHOWERS ARE EXPECTED TO FAVOR WINDWARD AND MAUKA AREAS. WINDS MAY BE LIGHT ENOUGH TO ALLOW AFTERNOON SEA BREEZES TO DRIVE CLOUD AND SHOWER DEVELOPMENT OVER LEEWARD SLOPES AND COASTS. && .AVIATION... A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE ISLANDS...WITH THE AID OF A SHORTWAVE MOVING OVER HEAD...HAS CAUSED FOR WIDESPREAD HEAVY DOWNPOURS AND THUNDERSTORMS THROUGHOUT MOST OF THE STATE. LAYERED CLOUDS WITHIN THE REGION POSE A LIGHT TO MODERATE ICING THREAT. AIRMET ZULU FOR ICING BETWEEN 160 AND FL300 IS POSTED. AIRMET TANGO FOR MOUNTAIN OBSCURATION IS POSTED FOR THE ENTIRE STATE. EXPECT THIS TO BE CARRIED FOR MOST AREAS THROUGHOUT THE DAY. AS OF 20Z... THE MOST VIGOROUS RAINFALL AND THUNDERSTORM ACTIVITY IS OVER THE EASTERN END OF THE STATE. CB TOPS ASSOCIATED WITH THE THUNDERSTORMS ARE UP TO FL450. THE SHORTWAVE...NEAR THE BIG ISLAND IS TRACKING TO THE SOUTHEAST AROUND 15 KT. THE BIG ISLAND SHOULD EXPECT CONDITIONS TO DETERIORATE WITH PREVAILING MVFR TO ISOL IFR INTO THE EARLY AFTERNOON BEFORE IMPROVING SLIGHTLY. ELSEWHERE...PASSING SHOWERS WITH MVFR AND POSSIBLE ISOL IFR WILL LIKELY SURROUND THE STATE FOR THE NEXT FEW DAYS AS THE VERY MOIST AIR LINGERS. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT THE THREAT TO MARINERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI- OAHU-MOLOKAI-LANAI-MAUI-BIG ISLAND. && MORRISON...DISCUSSION AND MARINE EATON...AVIATION
In the hours before
Local storm report, Aug 24, 5:46 AM HST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
546 AM HST MON AUG 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM FLOOD HONOLULU 21.31N 157.86W
08/24/2015 HONOLULU HI BROADCAST MEDIA
STREETS FLOODED AT KEEAUMOKU AND MAKALOA.
0434 AM FLOOD WAIMALU 21.40N 157.94W
08/24/2015 HONOLULU HI LAW ENFORCEMENT
H-1 LANE CLOSURE...TWO LANES CLOSEST TO THE CENTER MEDIAN
ALONG H-1 WEST BOUND NEAR THE WAIMALU OFF-RAMP ARE CLOSED
DUE TO FLOODING.
0534 AM FLOOD HONOLULU 21.31N 157.86W
08/24/2015 HONOLULU HI BROADCAST MEDIA
H1 WEST BOUND VINEYARD OFF-RAMP CLOSED DUE TO FLOODING.
&&
HFOLocal storm report, Aug 24, 5:56 AM HST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
556 AM HST MON AUG 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLOOD WAIKANE 21.50N 157.88W
08/24/2015 HONOLULU HI EMERGENCY MNGR
KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM.
&&
HFOLocal storm report, Aug 24, 10:33 AM HST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1033 AM HST MON AUG 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 7 SW HANA 20.70N 156.07W
08/24/2015 MAUI HI EMERGENCY MNGR
KIPAHULU INACCESSIBLE DUE TO FLOODING ON HIGHWAY.
0700 AM FLASH FLOOD 10 SW HANA 20.67N 156.10W
08/24/2015 MAUI HI EMERGENCY MNGR
PIILANI HIGHWAY CLOSED BETWEEN MILE MARKERS 38 AND 39.
0705 AM FLASH FLOOD HANA 20.77N 155.99W
08/24/2015 MAUI HI EMERGENCY MNGR
MULTIPLE SCHOOL CLOSURES DUE TO FLOODING AND POWER
OUTAGES.
0710 AM FLASH FLOOD 2 NW HANA 20.79N 156.02W
08/24/2015 MAUI HI EMERGENCY MNGR
HANA HIGHWAY CLOSED BETWEEN MILE MARKER 29 AND 36 DUE TO
FLOODING.
0715 AM FLASH FLOOD HONOLULU 21.31N 157.86W
08/24/2015 HONOLULU HI BROADCAST MEDIA
SCHOOL CLOSURES DUE TO FLOODING AND POWER OUTAGES.
0720 AM FLASH FLOOD KAUNAKAKAI 21.09N 157.01W
08/24/2015 MAUI HI EMERGENCY MNGR
SCHOOL CLOSURES DUE TO FLASH FLOODING AND POWER OUTAGES.
0725 AM FLASH FLOOD HONOLULU 21.31N 157.86W
08/24/2015 HONOLULU HI BROADCAST MEDIA
PARKING LOT AT CONDOMINIUM FLOODED WITH MULTIPLE CARS
SUBMERGED.
0746 AM FLASH FLOOD 1 N HANA 20.78N 155.99W
08/24/2015 MAUI HI EMERGENCY MNGR
WAINAPANAPA STATE PARK CLOSED.
0750 AM FLASH FLOOD 8 SE PUKALANI 20.75N 156.25W
08/24/2015 MAUI HI EMERGENCY MNGR
CRATER ROAD CLOSED PAST HALEAKALA HEADQUARTERS VISITOR
CENTER...POWER OUT IN THE AREA.
0755 AM FLASH FLOOD 2 W WAILUKU 20.89N 156.54W
08/24/2015 MAUI HI EMERGENCY MNGR
IAO VALLEY STATE PARK CLOSED.
0756 AM FLASH FLOOD 2 E HAWAII KAI 21.28N 157.67W
08/24/2015 PHZ115 HI EMERGENCY MNGR
KALANIANAOLE HIGHWAY CLOSED BETWEEN HAWAII KAI GOLF
COURSE AND MAKAPUU LIGHTHOUSE TRAIL.
0756 AM FLASH FLOOD 6 SW HALAWA VALLEY 21.10N 156.81W
08/24/2015 MAUI HI EMERGENCY MNGR
KAMEHAMEHA IV HIGHWAY IMPASSIBLE AT MILE MARKER 16.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 23, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 3:27 PM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Aug 23, 3:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 5:25 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 23, 5:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:12 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| Aug 23, 7:05 PM HST | Special Marine Warning | HFO | 40 min | |
| Aug 23, 7:15 PM HST | Special Marine Warning | HFO | 45 min | |
| Aug 23, 8:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:41 PM HST | Special Marine Warning | HFO | 49 min | |
| Aug 23, 8:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Aug 23, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 119 min |
| Aug 23, 10:36 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 10:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 11:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 23, 11:54 PM HST | Special Marine Warning | HFO | 66 min | |
| Aug 24, 12:23 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 1:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Aug 24, 2:16 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 2:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 4:01 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Aug 24, 4:13 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 5:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 24, 5:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 7:06 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 9:38 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.